Alert archive / West Virginia / Flash Flood Warnings in 2007

Flash Flood Warning 27, NWS Blacksburg, VA

July 30, 2007Mercer County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 30, 2007, 10:07 PM EDT for Mercer County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2007, 10:07 PM EDT (02:07 UTC)
Expired
Jul 31, 2007, 2:00 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text
Flood severity
None

County Mercer County, WV

The radar

The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2007-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2007-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 310208
FFWRNK
WVC055-310600-
/X.NEW.KRNK.FF.W.0027.070731T0207Z-070731T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1007 PM EDT MON JUL 30 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MERCER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 200 AM EDT

* AT 1005 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED 
  AREA. RADAR INDICATED THAT UP TO TWO INCHES OF RAIN HAD FALLEN
  SINCE 9:00 PM. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS LIKELY
  ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WENONAH...
  SPANISHBURG AND CAMP CREEK

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3733 8138 3733 8099 3751 8099 3751 8122

$$

JH
2 follow-up statements
000 
WGUS71 KRNK 310345
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1144 PM EDT MON JUL 30 2007

WVC055-310354-
/X.CAN.KRNK.FF.W.0027.000000T0000Z-070731T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER WV-
1144 PM EDT MON JUL 30 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MERCER
COUNTY...

AT 1144 PM...MERCER COUNTY DISPATCH REPORTED NO FLOODING IN THE 
AREA. RADAR SHOWED RAIN HAD ENDED. THEREFORE...THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3733 8138 3733 8099 3751 8099 3751 8122

$$

WP
000 
WGUS71 KRNK 310347
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 PM EDT MON JUL 30 2007

WVC055-310355-
/X.CAN.KRNK.FF.W.0027.000000T0000Z-070731T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER WV-
1145 PM EDT MON JUL 30 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MERCER
COUNTY...

THE HEAVY RAIN WHICH WAS OVER CENTRAL MERCER COUNTY HAS ENDED...AND 
ANY FLOODING THAT OCCURRED SHOULD HAVE RECEDED. CREEKS THAT WERE 
MOST LIKELY TO HAVE FLOODED INCLUDED PRINCE BRANCH AND BRUSH 
CREEK...BOTH NORTH OF THE PRINCETON AREA. 

PLEASE RELAY REPORTS OF ANY FLOODING TO THE NATIONAL WEATHER SERVICE 
BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3733 8138 3733 8099 3751 8099 3751 8122

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 9:07 PM EDT, 1 hour earlier.

Area forecast discussion, Jul 30, 9:07 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
907 PM EDT MON JUL 30 2007

.SYNOPSIS...
HIGH PRESSURE EXPANDS AND SPREADS INTO THE SOUTHERN MIDDLE
ATLANTIC STATES THROUGH THE MIDDLE OF THE WEEK. A SLOW MOVING
BOUNDARY WILL DISSIPATE AS IT SINKS INTO THE OHIO VALLEY THIS
WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
SLOW MOVING RATHER ISOLATED CONVECTION CONTINUES TO DRIFT
SOUTHWEST OVER PARTS OF THE MOUNTAINS THIS EVENING PER LEFTOVER
INSTABILITY AND OLD OUTFLOW. GIVEN MAJORITY OF BEST CONVERGENCE
WITH BAND JUST WEST OF THE CWA AND LESS SUPPORT ALOFT THAN LAST
NIGHT WOULD EXPECT LINGERING TSRA TO FADE SHORTLY. THIS SUPPORTED
BY LATEST WRF-ARW AND MAJORITY OF OTHER GUIDANCE WHICH SHOWS
LITTLE PRECIP AFTER MIDNIGHT. THUS TRIMMING POPS BACK TO LOW
CHANCE WEST FOR A FEW MORE HOURS AND JUST ISOLATED ELSEWHERE UNTIL
ABOUT 04Z. ALSO APPEARS SKIES WILL GO MOSTLY CLEAR OVERNIGHT GIVEN
WEAK RIDGING/SUBSIDENCE WORKING IN FROM THE NW. FOG STABILITY
VALUES OFF 00Z RAOBS GIVING ANOTHER ROUND OF PATCHY FOG SO WILL
INCLUDE VALLEYS EXCEPT THINKING A LITTLE MORE WIDESPREAD E/SE PER
EARLIER RAINFALL. ONLY SMALL UPWARD ADJUSTS PLANNED TO GOING
TEMPS GIVEN MOIST DEWPOINTS BUT MORE CLEARING OVERNIGHT.

LOWER DWPTS TUESDAY WILL RESULT IN LESS MUGGY CONDITIONS ALTHOUGH
PLENTY OF SUN WILL PUSH TEMPS WELL INTO THE 80S IN MOST SPOTS AND
CLOSE TO 90 IN THE PIEDMONT. CANNOT RULE OUT AN ISOLATED SHOWER
OVER THE WESTERN RIDGES TMRW WITH MAX HEATING DURING THE
AFTERNOON...BUT BELIEVE COVERAGE WILL BE MINIMAL SO WILL NOT
INCLUDE IN THE FCST.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
NOT MANY CHANGES IN THE SHORT TERM. DEWPOINTS WILL CONTINUE TO
TAIL OFF FROM THEIR UNCOMFORTABLE READINGS NEAR 70F TODAY. GOOD
AMOUNT OF SUNSHINE SHOULD ALLOW ENOUGH MIXING SO THAT THEY RESIDE
CLOSER TO 60F BY WEDNESDAY AFTERNOON. ADDED A FEW DEGREES TO MAX T
GRID ON WEDNESDAY...AS GUIDANCE TRENDS A TAD HIGHER. ALSO IN MIN T
AT LWB THROUGH THE SHRT TERM...AS GUIDANCE SHOWING ITS TYPICAL
COLD BIAS THERE. CONTINUED TREND OF NO POPS IN THE SHRT
TERM...WITH ONE HAVING TO LOOK DEEP INTO NAM QPF TO EVEN FIND
0.01 IN THE HIGHEST ELEVATIONS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
DESPITE ITS SMALLER RELEVANCE DURING THIS TIME OF YEAR IN
COMPARISON TO WINTER...THE PNA TAKES A TURN TOWARDS NEUTRAL OR
SLIGHTLY NEGATIVE NEAR THE END OF THE LONG TERM. IT HAS NOT BEEN IN
THIS TERRITORY SINCE THE MIDDLE OF JUNE. IN CONJUNCTION WITH AN
EVOLVING MJO...THE PATTERN OVER THE PAST SEVERAL WEEKS...WHICH
FEATURED A DOMINANT UPPER RIDGE IN THE WESTERN CONUS AND A MEAN
TROUGH IN THE EASTERN UNITED STATES...SHOULD CHANGE.

THE OPERATIONAL 0Z ECMWF AND 0Z GFS BOTH AGREED UPON PLACING THE
H5 HEIGHT CENTER TO OUR SOUTHWEST EARLY NEXT WEEK....KEEPING THE
SOUTHERN EDGE OF THE WESTERLIES IN THE GREAT LAKES. THUS...MID
LEVEL TEMPS SHOULD REMAIN WARM ENOUGH...WITHOUT ANY SHRTWVS...TO
PREVENT DIURNAL SHWRS AND TSTORMS...EXCEPT PERHAPS IN THE WESTERN
HIGHLANDS...BUT THIS CHC IS NOT GREAT ENOUGH TO INCLUDE IN THE
LONG TERM ATTM. SO...DRY AND MUGGY IS EXPECTED. H85 TEMPS
GRADUALLY WARM THROUGH THE EXTENDED...AND AFTERNOON TEMPS SHOULD
BE CROSSING 90F IN MOST SPOTS BY DAY 7. IF THE ABOVE MENTIONED
PATTERN CHANGE ABOVE OCCURS AS FORECAST...TROUGH WEST AND RIDGE
EAST...THE WARMEST TEMPS OF THE SEASON SHOULD OCCUR BEYOND DAY
7...WHICH WOULD BE A CLIMATOLOGICALLY FAVORED TIMEFRAME.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
LINGERING ISOLATED SHRA/TSRA WILL CONTINUE FOR A FEW HOURS AFTER
SUNSET MAINLY OVER SOUTHEAST WEST VIRGINIA AND NEIGHBORING COUNTIES
OF SOUTHWEST VIRGINIA. PATCHY LIGHT FOG DEVELOPMENT IS EXPECTED AFTER
MIDNIGHT MAINLY IN RIVER VALLEYS...LOW LYING REGIONS...AND AREA THAT
HAVE RECEIVED HEAVY RAIN THE PAST FEW DAYS. IFR OR LOWER CONDITIONS
EXPECTED IN THE GREENBRIER VALLEY OF SOUTHEAST WEST VIRGINIA. NOT
EXPECTING THE MVFR STATUS TO FORM THAT OCCURRED LAST NIGHT. THE WIND
DIRECTION IS NOT AS FAVORABLE FOR THAT TONIGHT AS COMPARED TO LAST
NIGHT.

RAPID IMPROVEMENT TO VFR VISIBILITIES EXPECTED TUESDAY MORNING.
ANTICIPATE ONLY ISOLATED SHRA/TSRA DEVELOPMENT AT BEST IS EXPECTED
TUESDAY AFTERNOON. WILL NOT INCLUDE ANY IN THE TAFS AT THIS TIME.

DRYING CONTINUES THROUGH MIDWEEK WITH VFR CONDS LIKELY INTO THE
WEEKEND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/KM
NEAR TERM...JH/JS
SHORT TERM...KM
LONG TERM...KM
AVIATION...JS
Hazardous weather outlook, Jul 30, 6:46 AM EDT, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 AM EDT MON JUL 30 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-311100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
646 AM EDT MON JUL 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 30, 5:11 PM EDT, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT MON JUL 30 2007

VAZ058-059-302215-
HALIFAX VA-CHARLOTTE VA-
511 PM EDT MON JUL 30 2007

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS JUST ENTERING EASTERN CHARLOTTE AND HALIFAX
COUNTIES. THESE STORMS WILL CONTINUE TO DEVELOP WESTWARD ACROSS
THESE COUNTIES THROUGH 6:00 PM.

EXPECT WIND GUSTS TO 40 MPH ALONG WITH FREQUENT LIGHTNING WITH SOME
OF THESE STORMS. IN ADDITION...RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
LIKELY DURING THE NEXT HOUR WHICH COULD RESULT IN LOW LYING AND POOR
DRAINAGE FLOODING ESPECIALLY FROM DRAKES BRANCH SOUTH ACROSS THE
WYLLIESBURG REGION TO JUST EAST OF SOUTH BOSTON.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
Special weather statement, Jul 30, 6:07 PM EDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 PM EDT MON JUL 30 2007

NCZ006-302245-
CASWELL NC-
607 PM EDT MON JUL 30 2007

AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF PROSPECT HILL...MOVING
SOUTHWEST AT 30 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...
HIGHTOWERS...TOPNOT AT 615 PM EDT...PROSPECT HILL AT 620 PM
EDT...BAYNES AT 625 PM EDT...JERICHO AT 630 PM EDT.

GUSTY WINDS TO 45 MPH ALONG WITH SMALL HAIL MAY ACCOMPANY THIS
STORM. IN ADDITION...EXPECT RAINFALL AMOUNTS OF UP TO AN INCH DURING
THE NEXT 30 TO 45 MINUTES.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES OR POSSIBLE WARNINGS.
Special weather statement, Jul 30, 7:01 PM EDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
701 PM EDT MON JUL 30 2007

VAZ020-310000-
BATH VA-
701 PM EDT MON JUL 30 2007

AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF WARM SPRINGS...OR ABOUT 5 MILES
SOUTHWEST OF BURNSVILLE...MOVING SOUTHWEST AT 15 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...WARM SPRINGS AT 720 PM EDT...MOUNTAIN
GROVE AT 725 PM EDT...BACOVA JUNCTION...HOT SPRINGS AT 735 PM
EDT...LAKE MOOMAW AT 740 PM EDT...INGALLS FIELD AT 745 PM EDT. OTHER
ADDITIONAL STRONGER STORMS MAY ALSO POP UP ACROSS CENTRAL BATH
COUNTY DURING THE NEXT HOUR.

WIND GUSTS TO 45 MPH ALONG WITH SMALL HAIL MAY OCCUR ESPECIALLY
ALONG ROUTE TWO TWENTY NEAR WARM SPRINGS. IN ADDITION GIVEN THE SLOW
MOVEMENT...EXPECT RAINFALL AMOUNTS OF 1 TO 2 INCHES IN SPOTS ACROSS
NORTHERN AND CENTRAL BATH COUNTY THROUGH 8:00 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES OR POSSIBLE WARNINGS.
Special weather statement, Jul 30, 9:44 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
944 PM EDT MON JUL 30 2007

WVZ042-310245-
MERCER WV-
944 PM EDT MON JUL 30 2007

AT 940 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CAMP CREEK...OR ABOUT OVER
ATHENS...MOVING WEST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...CAMP CREEK AT 950 PM EDT...SPANISHBURG...KEGLEY AT 955 PM
EDT...MATOAKA...WENONAH AT 1010 PM EDT...PINNACLE ROCK STATE PARK AT
1015 PM EDT...

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM. IN ADDITION VERY HEAVY RAINFALL CAN BE EXPECTED WITH
AMOUNTS OF 1 TO PERHAPS 2 INCHES OVER PARTS OF CENTRAL AND NORTHERN
MERCER COUNTY THROUGH 11:00 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES OR POSSIBLE WARNINGS.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 10:01 PM EDTSevere Thunderstorm WarningRNKMercer39 min
Jul 31, 6:45 PM EDTSevere Thunderstorm WarningRNKMonroe30 min

Nearby

Flash Flood Warnings in West Virginia, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.